POZlife

POZLife: Life from the Infected and Effected point of veiw.

Meth + Protease Drugs = Danger

Posted by pozlife on November 29, 2006

How a chemical combo can lead to fatal consequences

By Bob Adams

Combining protease inhibitors with crystal meth can lead to meth overdoses. Protease drugs and meth are broken down by the same liver enzyme, researchers explain, but the enzyme works first on the anti-HIV medications. This allows meth to build up in the bloodstream to levels three to 10 times higher than if it were broken down immediately, which can lead to a potentially fatal overdose. The risks are especially high, researchers warn, with Norvir and Rescriptor.

How crystal meth changes the brain and leads to cognitive loss

Crystal methamphetamine can cause brain structure changes in HIV patients, leading to a higher risk of impaired cognitive functions, according to researchers at the University of California, San Diego. Brain scans showed that meth use increased the volume in portions of the brain linked with understanding one’s surroundings, motor function, and motivation. The greater the size increase, the more significant the loss of cognitive function. Because HIV itself can shrink other key parts of the brain that control thought, reasoning, memory, and learning, a combination of HIV infection and meth use could result in significant brain changes and greater chances for cognitive loss.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: